Article

Clozapine-induced intestinal occlusion: a serious side effect.

Casalmaggiore Psychiatric Operative Unit n. 25 - "Oglio Po" General Hospital, Cremona Hospital Institutes, Italy.
Acta bio-medica: Atenei Parmensis 09/2007; 78(2):144-8.
Source: PubMed

ABSTRACT Aim of this article is to describe the first italian case reported in literature of a clozapine-induced intestinal occlusion with previous severe constipation in a 45-year-old male patient who had been treated with daily clozapine for 5 months because of treatment-resistant residual schizophrenia. When conservative treatment (intravenous fluids, fleet enema and rectal washout) was used and clozapine therapy was decreased, gastrointestinal symptoms rapidly improved and the patient had regular bowel motions within a week. Preventive measures (high-fiber diet, adequate fluid intake, stool softeners and exercise) was also used to ensure that clozapine therapy could be safely continued. Although constipation is a common and usually benign side effect of treatment with clozapine, this case-report highlights the consequences of undertreated and unrecognized marked constipation progressing to severe bowel obstruction (a complication which deserves more attention because it can lead to hospitalization and might be potentially fatal).

0 0
 · 
0 Bookmarks
 · 
107 Views
  • Therapeutic drug monitoring 11/2012; · 2.43 Impact Factor
  • Source
    [show abstract] [hide abstract]
    ABSTRACT: OBJECTIVE:To report on a patient who was successfully rechallenged with clozapine after perforation of the large intestine and pulmonary embolism post operatively, and provide a literature review on clozapine rechallenge.CASE SUMMARY:A 46-year-old Japanese man with treatment-resistant schizophrenia developed constipation and slight abdominal discomfort while taking clozapine 275 mg/day. He developed appendicitis, leading to perforation of the large intestine. During the postsurgery period, a partial embolism of the pulmonary artery was revealed. The patient's constipation was relieved when clozapine was discontinued, but other antipsychotics failed to control his delusions well. After thorough DISCUSSION: Clozapine is a gold standard medication in treatment-resistant schizophrenia but is associated with various adverse effects, some of which are life-threatening. Reintroduction of clozapine after severe adverse drug effects when other medications are not effective almost always poses a clinical dilemma for mental health professionals. A PubMed search (to January 25, 2013) using the key words clozapine and rechallenge found 50 articles. There were only sporadic positive case reports regarding the rechallenge after clozapine-related serious gastrointestinal problems.CONCLUSIONS:From the currently available evidence, most psychiatrists appear to avoid reintroduction of clozapine. However, the evidence is too weak to draw a definitive conclusion about reintroduction of this drug. Reintroduction of clozapine after initial adverse effects in patients with treatment-resistant schizophrenia may warrant case-by-case judgment, but needs to be further investigated.
    Annals of Pharmacotherapy 06/2013; · 2.57 Impact Factor
  • [show abstract] [hide abstract]
    ABSTRACT: Although there have been reported fatalities associated with clozapine-induced bowel infarction, in all of these cases, the patients had taken clozapine for months to years. We present here the case of a 47-year-old single man who died suddenly due to bowel infarction and sepsis 1 week after taking clozapine.
    General hospital psychiatry 01/2013; 35(6):679.e5-6. · 2.67 Impact Factor

Full-text

View
2 Downloads
Available from

Lorenzo Pelizza